Nebraska, 2010

Funnel Cloud in Nebraska, July 7, 2010

July 7, 2010 · NWS OAX · 1 event in 1 county or zone

Showers and thunderstorms that developed near a weak boundary produced several funnel cloud reports from east central Nebraska into western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Showers and thunderstorms that developed near a weak boundary produced several funnel cloud reports from east central Nebraska into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED JUL 7 2010

.DISCUSSION...
ENDING RAIN CHANCES BY THURSDAY MORNING...THEN OUR NEXT ROUND OF
POTENTIAL STORMS OVER THE WEEKEND...ARE THE PRIMARY FORECAST
CONCERNS.

COLD FRONT HAD DRIFTED INTO THE CENTRAL CWA THIS AFTERNOON EXTENDING
FROM MONONA COUNTY THROUGH THE OMAHA AREA TO NEAR BEATRICE AS OF 2
PM. SCATTERED SHOWERS CONTINUED TO POP UP ALONG THE BOUNDARY...WITH
A FEW LIGHTNING STRIKES NOTED FROM TIME TO TIME. MODEST INSTABILITY
WAS NOTED ON SPC MESOANALYSIS AT NEARLY 2000 J/KG OF MUCAPE...BUT
SHEAR WAS VIRTUALLY NONEXISTENT. SO WILL LIKELY SEE CONTINUED
PERCOLATION OF STORMS THIS AFTERNOON...BUT SUSTAINED CONVECTION IS
NOT EXPECTED AS STORMS RAIN THEMSELVES OUT DUE TO SLOW MOVEMENT AND
VERTICAL UPDRAFTS. HOWEVER HEAVY RAIN IS A CONCERN WHERE ANY STORM
DEVELOPS AS PRECIPITABLE WATER VALUES NEAR 1.5 INCHES WAS ABOUT 135
PERCENT OF NORMAL.

MOST OF THE PRECIPITATION SHOULD WIND DOWN AFTER SUNSET WITH LOSS OF
INSTABILITY. FRONTAL BOUNDARY WILL ALSO CONTINUE ITS SLOW DRIFT TO
THE EAST AND SOUTHEAST...EXPECTED TO BE OUT OF THE CWA SHORTLY AFTER
MIDNIGHT. STILL COULD SEE ISOLATED SHOWERS IN OVERRUNNING REGIME
BEHIND BOUNDARY AS LATE AS THURSDAY MORNING IN OUR SOUTHEAST. LOWS
TONIGHT SHOULD FALL INTO THE 50S IN OUR NORTHWEST WHERE MID 50S DEW
POINTS ARE POISED JUST TO THE NORTH AND CLOUDS THIN LATER TONIGHT.

EXPECT A GRADUAL CLEARING TREND DURING THE DAY THURSDAY WITH HIGH
PRESSURE SETTLING INTO THE REGION. DEW POINTS SHOULD ALSO DROP
THROUGH THE 60S IN MOST SPOTS. HAVE GONE A LITTLE COOLER THAN
NAM/GFS MOS GUIDANCE FOR HIGHS THURSDAY THINKING LINGERING CLOUDS
AND LIGHT NORTH WINDS WILL NOT PROMOTE MAXIMUM WARMING. HIGHS IN THE
LOWER 80S STILL LOOK LIKELY.

WILL CONTINUE DRY FORECAST THROUGH SATURDAY WITH SURFACE HIGH
PRESSURE IN CONTROL OF THE WEATHER. RETURN FLOW SETS UP SATURDAY
NIGHT AS UPPER FLOW BECOMES NORTHWESTERLY ACROSS MUCH OF THE MIDDLE
OF THE COUNTRY...INDUCING CYCLOGENESIS IN THE NORTHERN PLAINS.
THETA-E ADVECTION OVER THE CWA COULD SPARK THUNDERSTORMS SATURDAY
NIGHT AND MUCH OF THE DAY SUNDAY. WILL REMAIN IN AN UNSETTLED
PATTERN AT LEAST THROUGH MONDAY AS UPPER TROUGH BEGINS TO SHARPEN IN
THE PLAINS AND GREAT LAKES. WILL HAVE A CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH MONDAY NIGHT WITH LAST OF SEVERAL IMPULSES
DROPPING THROUGH THE TROUGH.

HEIGHTS START TO BUILD ACROSS OUR AREA TUESDAY...SO DECREASING
CHANCES FOR RAIN AND INCREASING TEMPERATURES ARE IN STORE BY MID
WEEK. HAVE INCREASED TEMPS TOWARD 90 BY WEDNESDAY.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS OVERALL EXPECTED DURING THE FCST PD AS A FRONTAL
BNDRY CONTINUES TO DRIFT FARTHER SOUTH. EXCEPTION COMING BTWN
08/09Z-13Z...ADEQUATE LLVL MOIST COUPLED WITH LIGHT WINDS SHOULD
ALLOW ONSET OF MVFR CIGS/VSBY ALL TERMINALS...AND MAY EVEN SEE
OCCASIONAL IFR CIGS AT KOMA/KLNK.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 7, 10:44 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 AM CDT WED JUL 7 2010

IAZ090-NEZ068-091-093-072300-
FREMONT IA-NEMAHA-OTOE-RICHARDSON-
1144 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

FLOODING ALONG THE MISSOURI RIVER WILL CONTINUE FROM PLATTSMOUTH
SOUTHWARD TO RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RIVER FLOODING ALONG THE MISSOURI WILL CONTINUE FROM PLATTSMOUTH
SOUTHWARD TO RULO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT REPORTS
OF RAINFALL AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED.

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-072300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-
MONONA IA-MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
1144 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT REPORTS
OF RAINFALL AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED.

In the hours before

Special weather statement, Jul 7, 1:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT WED JUL 7 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
BLOOMFIELD...HARTINGTON...PENDER...NELIGH...PIERCE...WAYNE...
ALBION...NORFOLK...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
233 PM CDT WED JUL 7 2010

FUNNELS HAVE BEEN REPORTED THIS AFTERNOON ACROSS POTTAWATTAMIE
COUNTY IOWA...MAINLY NORTHWEST OF THE OAKLAND AREA. THESE FUNNELS
WERE SEEN BY NUMEROUS SPOTTERS IN THE AREA...AND ONE HAS
REPORTEDLY TOUCHED DOWN A COUPLE OF TIMES.

THERE IS A WEAK FRONTAL BOUNDARY IN THIS AREA WITH SHOWERS AND A
FEW THUNDERSTORMS DEVELOPING ON THAT FRONT. THE FUNNELS WERE NOTED
AS THE SHOWERS WERE DEVELOPING. DUE TO LACK OF ROTATION INSIDE THE
SHOWERS...ANY FUNNEL CLOUD TOUCHDOWN WILL BE BRIEF AND RELATIVELY
WEAK. THUS A TORNADO WARNING WILL NOT BE ISSUED AT THIS TIME.

HOWEVER THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR STORMS IN THE AREA...AND ISSUE TORNADO WARNINGS IF NEEDED.
THE ATMOSPHERE WILL SUPPORT AN OCCASIONAL FUNNEL CLOUD WITH
DEVELOPING SHOWERS THROUGH THE AFTERNOON. IF YOU SEE FUNNEL
CLOUDS OR A BRIEF TOUCHDOWN...YOU SHOULD SEEK SHELTER AND MONITOR
WEATHER RADIO OR LOCAL MEDIA.

The radar

The Omaha radar (KOAX), 11 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Douglas

When
July 7, 2:00 PM CST
Where
Douglas County, 1.14 mi NNW of Elkhorn
Reported by
Broadcast Media
Coordinates
41.295, -96.238

A developing thunderstorm produced a brief funnel cloud in west Omaha. The funnel was captured on film and shown by local media during the evening broadcast. No damage was observed or reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236275.